Alert archive / Nebraska / Hard Freeze Warnings in 2017
Hard Freeze Warning 1, NWS North Platte, NE
NWS North Platte, NE issued this hard freeze warning at Oct 8, 2017, 2:56 PM MDT for 19 counties in Nebraska. It took effect at Oct 9, 2017, 11:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2017, 2:56 PM MDT (20:56 UTC)
- In effect from
- Oct 9, 2017, 11:00 PM MDT
- Expired
- Oct 10, 2017, 9:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS North Platte, NE
Counties Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 42 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this hard freeze warning went out at Oct 8, 11:33 AM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Oct 8, 11:33 AM MDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1233 PM CDT Sun Oct 8 2017 .SHORT TERM...(Today and tonight) Issued at 239 AM CDT Sun Oct 8 2017 Widespread rain and even some snow for northwest Nebraska return to the forecast beginning late tonight. An upper level trough will move southeast from the Great Basin into the Central Rockies in response to upper ridging building northeast from the eastern Pacific into southern British Columbia. At the surface, high pressure will move southeast from the northern Rockies onto the high plains and push a reinforcing shot of cool air across the Sandhills this afternoon. The high pressure will also direct the low level wind field to veer slightly northeasterly to easterly, which will enhance upslope flow later this evening. Analysis of the 295-305K isentropic surfaces this evening and overnight reveal weak upglide when condensation pressure deficits lower in the 2-3mb range and decent QG ascent is present. As noted with the previous forecast, saturation will be slow, but should be sufficient enough for light precipitation across our northwestern zones by mid to late afternoon today with the activity spreading southeast across the heart of the western Sandhills by mid evening. Heavier precipitation will be possible as upper level jet support drops south and focuses a mid-level deformation from NE Colorado northeast into Central South Dakota early Monday morning. Cross sections taken across the front reveal plentiful omega in the DGZ while sufficiently saturated and more importantly a contribution of weakly positive to negative EPV. This will be key to any snow accumulations as lapse rates to support moderate or heavy snow during the event are marginal. But the slantwise convective element would be able overcome those marginal lapse rates and help enhance precipitation rates. Under the banded conditions it will be possible to dynamically cool the column to overcome marginal sfc temps for a changeover to snow. Elsewhere, without the dynamic cooling processes, thermal profiles are just too warm to support accumulating snow. At this time, the best shot of seeing a mix of rain and snow is north and west of a Antioch to Cody line after midnight tonight. Western and northern Sheridan County, especially elevated areas along the Pine Ridge will have the best shot at seeing any accumulations, albeit light. The area around the pine ridge may see upwards to a half inch accumulation, especially on non-paved surfaces. Total QPE will approach a quarter of an inch across northwest Nebraska, with lesser amounts as one heads southeast. Will have to monitor this system closely. As is usually the case for the first snow of the season, a degree or two change in temperature will make a big difference in any potential impacts. .LONG TERM...(Monday through Saturday) Issued at 239 AM CDT Sun Oct 8 2017 Long term period begins with active weather underway over the region as a mid-level shortwave trough will be digging into the Central/Southern Rockies early Monday. Deterministic guidance are in fair agreement with the evolution of the large scale pattern through tomorrow night with more apparent differences present by Tuesday night. The shortwave trough is expected to transition to a closed upper-level low near the base of the trough over KS by tomorrow night then lift through the Lower Missouri Valley by late Tuesday. Meanwhile, a surface low will have formed and will be moving out into the Southern Plains by Monday morning. First half of the day Monday holds likely-categorical PoPs across southwest to north central NEB with PoPs then decreasing northwest to southeast in the afternoon period, PoPs then cleared from much of the area during the evening hour time frame. Not much change in terms of forcing with respect to position and location compared to earlier runs. Decent lower tropospheric frontogentic signature exhibited in guidance cross-sections forecast to be in place at the start of the period. The area of lower level frontogenesis (700 hPa) and corresponding enhanced zone of deformation translates eastward across the remainder of the area Monday and will be shifting out late afternoon/evening. Very early-on modest cross-hair signature apparent with the DGZ in portions of the Panhandle-northwest NEB as well. Thermal profiles show colder air aloft filtering into the area that is sufficient such that combined with forcing concerns turns to p-type. Current thinking is rain/snow mix to all snow is likely to fall earlier Monday morning in portions of northeast NEB and far northwest NEB. Best chances for impacts from snow are expected to be predominantly in the form of reduced visibilities. Very localized areas in the northwestern Sandhills/northeast Panhandle may see some slush, especially if rates are sufficient to offset melting from warm surfaces. Thus generally scant/minimal accumulations expected, if any. Favorable radiational cooling conditions in place late tomorrow night/Tuesday morning - light winds under mostly clear skies and surface high pressure expected to dominate. Tuesday morning lows are forecast from the lower 20s in the northeast Panhandle to approaching 32 degrees in the extreme eastern portions of the local forecast area. CIPS analog hazard guidance shows very high probabilities of min T less than 32 F over the area (largely greater than 80%). Confidence has grown sufficient enough for the occurrence of a hard freeze-freeze event thus the issuance of watches for Tuesday morning with this package. Thereafter highs exhibit a warming trend peaking Thursday with forecast highs in the mid 60s to lower 70s. Aforementioned upper level trough lifts through the Great Lakes Wednesday and weakens in amplitude appreciably, meanwhile another upper-level trough develops over the western CONUS. Large scale troughing dominates the western CONUS through Friday night. Unsettled conditions are expected to return Friday night through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1233 PM CDT Sun Oct 8 2017 VFR conditions will continue through this evening for all western Nebraska terminals, although north winds will be gusty. Ceilings will start to drop tonight, generally after 09/03z, with precipitation to follow soon after. Precipitation will be rain for most areas through the morning. However, wet snow may mix in for the panhandle and northwest Nebraska, primarily west of KOGA to KVTN. && .LBF WATCHES/WARNINGS/ADVISORIES... Hard Freeze Watch from late Monday night through Tuesday morning for NEZ004>006-008-009-022>027-035>038-056>059-069-094. Freeze Watch from late Monday night through Tuesday morning for NEZ007-010-028-029-070-071. && SHORT TERM...Jacobs LONG TERM...ET AVIATION...Snively
Hazardous weather outlook, Oct 8, 2:26 PM MDT, 30 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 326 PM CDT Sun Oct 8 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-091030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 326 PM CDT Sun Oct 8 2017 /226 PM MDT Sun Oct 8 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Rain may change over to snow overnight across northwestern Nebraska, including far northwestern portions of the Sandhills and along the Pine Ridge. Temperatures are only marginally supportive of snow overnight tonight, so expected accumulations will be an inch or less and largely confined to grassy surfaces. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Frost or hard freeze conditions are likely Tuesday morning across much of western and north central Nebraska. Lows are expected to fall into the 20s across the region with the coldest readings in the eastern Nebraska Panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but spotters are encouraged to report any snow accumulations to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 2:06 AM MDT | Freeze Watch | LBF | Boyd, Custer, Frontier, Garfield, Hayes, Holt and 1 more | 24 hr |
| Oct 8, 2:06 AM MDT | Hard Freeze Watch | LBF | Arthur, Blaine, Brown, Chase, Cherry, Custer and 14 more | 12 hr |
| Oct 8, 2:56 PM MDT | Freeze Warning | LBF | Boyd, Custer, Frontier, Garfield, Hayes, Holt and 1 more | 42 hr |
Nearby
Hard Freeze Warnings in Nebraska, 2017Every hard freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.